Brigham & Womens Hospital’s Pituitary Day 2014

BWH_Pit_Day

In partnership with the Brain Science Foundation, the Brigham and Women’s Hospital Pituitary Neuroendocrine Center is pleased to present

Pituitary Day 2014

Saturday, March 29, 2013
8 AM – 5 PM
Bornstein Amphitheater
at Brigham & Women’s Hospital
75 Francis Street
Boston, MA

This conference is intended to unite patients, caregivers, family and friends with leading clinicians, researchers, nurses, and other experts to discuss the latest in pituitary diagnosis and treatment. All patients, caregivers, family and friends are welcome!

For more information, please visit brainsciencefoundation.org or call Sarah Donnelly at 781-239-2903.

Hyperthyroidism due to thyroid stimulating hormone secretion after surgery for Cushing’s syndrome: A novel cause of the syndrome of inappropriate secretion of thyroid stimulating hormone

Overview of the thyroid system (See Wikipedia:...

Overview of the thyroid system (See Wikipedia:Thyroid). To discuss image, please see Talk:Human body diagrams (Photo credit: Wikipedia)

  1. Daisuke Tamada, MD1,
  2. Toshiharu Onodera, MD1,
  3. Tetsuhiro Kitamura, MD, PhD1,
  4. Yuichi Yamamoto, MD1,
  5. Yoshitaka Hayashi, MD, PhD2,
  6. Yoshiharu Murata, MD, PhD2,
  7. Michio Otsuki, MD, PhD1 and
  8. Iichiro Shimomura, MD, PhD1

Author Affiliations


  1. 1Department of Metabolic Medicine, Osaka University Graduate School of Medicine, Osaka, Japan

  2. 2Department of Genetics, Research Institute of Environmental Medicine, Nagoya University, Nagoya, Japan
  1. Address all correspondence and requests for reprints to: Michio Otsuki, MD, PhD, Department of Metabolic Medicine, Osaka University Graduate School of Medicine, 2–2 Yamada-oka, Suita, Osaka 565-0871, Japan, Telephone: +81-6-6879-3732. Fax: +81-6-6879-3739, E-mail: otsuki@endmet.med.osaka-u.ac.jp.

Abstract

Context: Hyperthyroidism with the syndrome of inappropriate secretion of thyroid stimulating hormone (TSH) (SITSH) occurred by a decrease in hydrocortisone dose after surgery for Cushing’s syndrome. This is a novel cause of SITSH.

Objective: The aim of this study was to describe and discuss the two cases of SITSH patients who were found after surgery for Cushing’s syndrome. We also checked whether SITSH occurred in the consecutive 7 patients with Cushing’s syndrome after surgery.

Patients and Methods: A 45-year-old Japanese woman with adrenocorticotropin (ACTH)-independent Cushing’s syndrome and a 37-year-old Japanese man with ACTH-dependent Cushing’s syndrome presented SITSH caused by insufficient replacement of hydrocortisone for postoperative adrenal insufficiency. When the dose of hydrocortisone was reduced to less than 20 mg/day within 18 days after operation, SITSH occurred in both cases. We examined whether the change of the hydrocortisone dose induced the secretion of TSH. Free T3 and TSH were normalized by the hydrocortisone dose increase of 30 mg/day and these were elevated by the dose decrease of 10 mg/day. We also checked TSH and thyroid hormone the consecutive 7 patients with Cushing’s syndrome after surgery. Six (66.6 %) of nine patients showed SITSH.

Conclusions: This is the first report that insufficient replacement of hydrocortisone after the surgery of Cushing’s syndrome caused SITSH. Hyperthyroidism by SITSH as well as adrenal insufficiency can contribute to withdrawal symptoms of hydrocortisone replacement. So we need to consider the possibility of SITSH for the pathological evaluation of withdrawal syndrome of hydrocortisone replacement.

  • Received May 4, 2013.
  • Accepted May 8, 2013.
%d bloggers like this: